Diphenhydramine MedlinePlus Drug Information
A B C D E F G H I K L M N O P Q R S T U V W X Y Z Home

Diphenhydramine MedlinePlus Drug Information


Fostenik.bizDiphenhydramine
12.26.2017 | James Laird
Diphenhydramine
Diphenhydramine MedlinePlus Drug Information

When diphenhydramine is used to treat motion sickness, it is usually taken 30 minutes before departure and, if needed, before meals and at bedtime. When diphenhydramine is used for the relief of allergies, cold, and cough symptoms, it is usually taken every 4 to 6 hours. When diphenhydramine is used to treat insomnia it is taken at bedtime (30 minutes before planned sleep). When diphenhydramine is used to treat abnormal movements, it is usually taken three times a day at first and then taken 4 times a day. Diphenhydramine comes as a tablet, a rapidly disintegrating (dissolving) tablet, a capsule, a liquid-filled capsule, a dissolving strip, powder, and a liquid to take by mouth. Do not take more or less of it or take it more often than prescribed by your doctor or directed on the label. Follow the directions on the package or on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take diphenhydramine exactly as directed.

be shown to be both safe and effective prior to marketing. § These products are not currently approved by the FDA for safety, effectiveness, and quality. Federal law generally requires that prescription drugs in the U.S. Please see the FDA website for more information on unapproved drugs ( http://www.fda.gov/AboutFDA/Transparency/Basics/ucm213030.htm ) and the approval process ( http://www.fda.gov/Drugs/ResourcesForYou/Consumers/ucm054420.htm ).

Generic alternatives may be available. ¶ This branded product is no longer on the market.

This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.

AHFS Patient Medication Information., 2017. Duplication for commercial use must be authorized by ASHP. The American Society of Health-System Pharmacists, Inc., 7272 Wisconsin Avenue, Bethesda, Maryland.

You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. It is also important information to carry with you in case of emergencies.

This safety alert does not apply to this medication, but only to some products which contain this medication. In addition, it is important that you know that there is not a problem with most of the products described in this medication monograph. And some drug companies may decide to seek full approval from the FDA so that they can continue marketing their products.

Ask your pharmacist any questions you have about diphenhydramine.

If the victim has collapsed or is not breathing, call local emergency services at 911. In case of overdose, call your local poison control center at.

Diphenhydramine is also used to relieve cough caused by minor throat or airway irritation. Diphenhydramine is also used to control abnormal movements in people who have early stage parkinsonian syndrome (a disorder of the nervous system that causes difficulties with movement, muscle control, and balance) or who are experiencing movement problems as a side effect of a medication. Diphenhydramine is also used to prevent and treat motion sickness, and to treat insomnia (difficulty falling asleep or staying asleep). Diphenhydramine is used to relieve red, irritated, itchy, watery eyes; sneezing; and runny nose caused by hay fever, allergies, or the common cold.

If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online ( http://www.fda.gov/Safety/MedWatch ) or by phone.

If you are taking the dissolving strips, place the strips on your tongue one at a time and swallow after they melt.

It works by blocking the action of histamine, a substance in the body that causes allergic symptoms. Diphenhydramine should not be used to cause sleepiness in children. Diphenhydramine will relieve the symptoms of these conditions but will not treat the cause of the symptoms or speed recovery. Diphenhydramine is in a class of medications called antihistamines.

Diphenhydramine is usually taken as needed. Do not take a double dose to make up for a missed one. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. If your doctor has told you to take diphenhydramine regularly, take the missed dose as soon as you remember it.

If you are taking the liquid, do not use a household spoon to measure your dose. Use the measuring spoon or cup that came with the medication or use a spoon made especially for measuring medication.

Do not give diphenhydramine products that are made for adults to children. If you are giving diphenhydramine or a combination product that contains diphenhydramine to a child, read the package label carefully to be sure that it is the right product for a child of that age.

Unless your doctor ls you otherwise, continue your normal diet.

Diphenhydramine may cause other side effects. Call your doctor if you experience any unusual problems while you are taking this medication.

On March 2, 2011, the Food and Drug Administration (FDA) issued a safety alert about certain unapproved prescription cough, cold, and allergy products containing this drug in combination with other drugs. These products are not currently approved by the FDA for safety, effectiveness, and quality. FDA asked drug companies to stop shipping most of these products for sale in the US within the next 6 months. The FDA took this action due to concerns about certain potential risks associated with use of these medications. Although some of these products have been marketed for many years, laws about what a company must prove to FDA for drug product approval have gotten tougher and increased enforcement of these laws is now taking place. These risks may include:.

FDA Intends to Remove Some Unapproved Cough, Cold, and Allergy Drugs from the Market.

Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom). Talk to your pharmacist about the proper disposal of your medication. Throw away any medication that is outdated or no longer needed.

If you give these products to children 4 to 11 years of age, use caution and follow the package directions carefully. Nonprescription cough and cold combination products, including products that contain diphenhydramine, can cause serious side effects or death in young children. Do not give these products to children younger than 4 years of age.

If you are concerned that the prescription cough, cold, and allergy medication you are taking is not approved by the FDA, you should talk to your doctor or pharmacist. There are many safe and effective alternative approved products that can be taken instead. Your doctor probably prescribed the medicine without knowing that FDA had not approved it. This is because it has been so difficult for doctors and pharmacists to find out that these products are unapproved. For additional information:. If the medication you are taking is not approved, your doctor can prescribe another prescription medication or your doctor or pharmacist can suggest an over-the-counter (OTC) cough, cold, and allergy product for your condition.

If you are taking the rapidly dissolving tablets, place a tablet on your tongue and close your mouth. The tablet will quickly dissolve and can be swallowed with or without water.

Check nonprescription cough and cold product labels carefully before using two or more products at the same time. Ask your doctor or pharmacist for advice on which product is best for your symptoms. These products may contain the same active ingredient(s) and taking them together could cause you to receive an overdose. Diphenhydramine comes alone and in combination with pain relievers, fever reducers, and decongestants. This is especially important if you will be giving cough and cold medications to a child.

Ask the child's doctor if you don't know how much medication to give the child. Before you give a diphenhydramine product to a child, check the package label to find out how much medication the child should receive. Give the dose that matches the child's age on the chart.

Do not try to break the capsules. If you are taking the capsules, swallow them whole.

Diphenhydramine